South Carolina, 2016

Damaging Winds in South Carolina, July 8, 2016

July 8, 2016 · NWS CAE · 14 events in 8 counties and zones

An upper disturbance contributed to the formation of a band of scattered severe thunderstorms that swept through the region on the evening and early nighttime of July 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance contributed to the formation of a band of scattered severe thunderstorms that swept through the region on the evening and early nighttime of July 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 8, 1:57 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 8, 1:57 PM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
257 PM EDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Late this afternoon...the atmosphere remains fairly well capped
with weak subsidence in place in wake of an upper level
disturbance shifting off the southeast U.S. coast. Rather strong
surface heating under mostly sunny skies has allowed temperatures
to soar into the upper 90s to around 100 across most of the area,
with the exception of the northern Midlands where temperatures
remain in the mid 90s. Dewpoints have mixed out into the 60s
across most of the northern and central Midlands. However,
dewpoints have remained elevated across the CSRA and southern
Midlands, and as a result heat index values in several locations
have reached around 110 degrees. As a result, a heat advisory will
remain in effect for these areas through 7 pm this evening.

Given the subsidence in place, showers and thunderstorms have yet
to develop. However, most of the high resolution mesoscale models
show a cluster of showers and thunderstorms moving in from the
west-northwest this evening ahead of potent short wave disturbance
shifting out of the southern Ohio and Tennessee Valleys. As the
cap breaks with the approach of the upper disturbance, the strong
instability in place (surface based CAPE values of 2500-4000 J/kg)
will be realized as some of the thunderstorms become severe. The
greatest potential for severe weather appears to be across the
northern and central Midlands where the SPC has issued a Slight
Risk, however even farther south isolated severe thunderstorms are
possible within the Marginal Risk area. The primary hazard will
be damaging wind gusts upwards of 70 mph given an inverted-V
sounding and decent wind fields aloft. Also, excessive cloud-to-
ground lightning will also be a concern. The showers and
thunderstorms should then shift east toward the coast during the
overnight hours, with just lingering debris cloudiness in place.
Lows will generally be in the mid 70s to around 80.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail through 18Z Saturday.
Isolated to scattered showers and thunderstorms are possible this
evening, but prefer to keep mention out of the TAF/s until
confidence in timing/coverage increases.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening FOR GAZ040-063>065-
     077.
SC...Heat Advisory until 7 PM EDT this evening FOR SCZ018-025-030-
     035>038-041.

&&
Hazardous weather outlook, Jul 8, 6:38 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
738 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO
CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS.
THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 1:28 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     7 SSW IRWIN             34.60N 80.87W
07/07/2016                   LANCASTER          SC   EMERGENCY MNGR

            TREES AND TREE TOPS DOWN ALONG 2 MILE
            STRETCH GREAT FALLS HWY AND CEDAR CREEK
            ROAD.

&&

DA
Local storm report, Jul 8, 1:56 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     POMARIA                 34.27N 81.42W
07/07/2016                   NEWBERRY           SC   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE POMARIA AREA.

&&

DA

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 8, 7:19 PM EST to 7:24 PM EST
Where
Lancaster County, 1.33 mi ESE of Van Wyck
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
34.840, -80.810

Large limbs downed at Andrew Jackson State Park. One camper damaged.

Thunderstorm Wind, Chesterfield

When
July 8, 8:56 PM EST to 9:01 PM EST
Where
Chesterfield County, 2.27 mi E of Rivers
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
34.720, -80.030

Trees and power lines downed between the towns of Chesterfield and Cheraw.

Thunderstorm Wind, Chesterfield

When
July 8, 9:01 PM EST to 9:11 PM EST
Where
Chesterfield County, 1.79 mi NW of Cheraw
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.700, -79.900

Numerous trees and power lines were downed in and around the town of Cheraw. Many areas were without power.

Thunderstorm Wind, Newberry

When
July 8, 9:32 PM EST to 9:37 PM EST
Where
Newberry County, Browns Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
34.370, -81.530

A few trees and one power line were downed in the area of Mt. Bethel Garmany Rd and US Hwy 176.

Thunderstorm Wind, Newberry

When
July 8, 9:33 PM EST to 9:38 PM EST
Where
Newberry County, 2.38 mi ESE of Newberry Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -81.590

Trees down near Mt. Bethel Garmany Rd and Miles Rd.

Thunderstorm Wind, Chesterfield

When
July 8, 9:39 PM EST to 9:44 PM EST
Where
Chesterfield County, 3.5 mi N of Chesterfield
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.780, -80.070

Several trees and power lines were downed between the town of Chesterfield and the North Carolina line.

Thunderstorm Wind, Edgefield

When
July 8, 10:30 PM EST to 10:35 PM EST
Where
Edgefield County, 3.1 mi NE of Morgana
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
33.610, -82.040

Trees downed along Woodlawn Rd.

Thunderstorm Wind, Edgefield

When
July 8, 10:35 PM EST to 10:40 PM EST
Where
Edgefield County, 4.7 mi S of Ropers Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
33.613, -81.965

Trees down near Mealing Rd and Sweetwater Rd.

Thunderstorm Wind, Kershaw

When
July 8, 10:38 PM EST to 10:43 PM EST
Where
Kershaw County, 3.97 mi SE of Camden Woodward Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.240, -80.520

SC Highway Patrol reported trees down in the roadway on Brewer Springs Rd at SC Hwy 34. Time estimated based on radar.

Thunderstorm Wind, Aiken

When
July 8, 10:53 PM EST to 10:58 PM EST
Where
Aiken County, 2.69 mi WNW of Balltown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.600, -81.770

Trees down on the NW side of the city of Aiken in the vicinity of Vaucluse Rd and Trolley Line Rd.

Thunderstorm Wind, Aiken

When
July 8, 10:54 PM EST to 10:59 PM EST
Where
Aiken County, 1.86 mi ESE of Jacksonville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.490, -81.820

Trees down near Pine Log Rd and Key Plantation Rd.

Thunderstorm Wind, Sumter

When
July 8, 11:01 PM EST to 11:06 PM EST
Where
Sumter County, Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -80.350

Multiple tree limbs downed on Hampton Ave.

Thunderstorm Wind, Clarendon

When
July 8, 11:20 PM EST to 11:25 PM EST
Where
Clarendon County, 1.38 mi N of Turbeville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -80.020

Trees down in Turbeville.

Thunderstorm Wind, Aiken

When
July 8, 11:38 PM EST to 11:43 PM EST
Where
Aiken County, 3.64 mi NNE of Ellenton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -81.730

Tree down on B Rd in the Savannah River Site. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650205, 650207, 650206, 650209, 650210, 650211, 650212, 650213, 650214, 650215, 650216, 650217, 650218, 650219.